How much Fentanyl is considered a "normal" dose?
I have had cronic (chronic) lumbar back pain for over six years and my doctor has gradually increased my doses of meds. I am now on 250 mc.of Fentanyl (two 100mc. and one 50mc. patch) every 72 hrs. and 30 mg morphine every six hrs. for break thru pain. My question is what would be expected as far as quality of life with this amount of meds. and the accompaning side effects? I realize everyone is different, but this pain and amount of meds.(not to mention the side effects) pretty much has me down for the count on most days and I worry that I need to try harder to be more active.
I also take 4 ml. of zanaflex every six hour for back spasms and two other types of meds.daily for endometriosos.
There isn't really a 'normal' dose for any opiate agonist; a person's tolerance will go up over time depending on what they are taking, and so a 'normal' dose today will feel like a 'low dose' a year from now, if the medication is taken continuously. The side effects are subject to tolerance as well to some extent, so most people have less and less sedation over time. The goal is to always use the lowest possible dose that allows function, to reduce the development of tolerance. Tolerance also makes it important to resist raising the dose unless absolutely necessary, as you will only become used to the new dose and the pain level will return to where it was before the change.
Tolerance makes opiates a poor choice for chronic pain, unless all other options have been exhausted.
hiya, I think many of the questions you ask are best answered by yourself and your dr. I can't tell from here if you are making an effort to get mobile or not. I also can't tell if 250mcg's is appropriate for you, allthough i can certainly imagine the side effects of that dose, it would knock me out too.
the best thing I have done after getting on the patch was to really try hard to get fit and eat healthily, it has made a huge difference to me, but you may allready be fit so I don't know if that helps. for what it's worth it would really annoy me to have to wear more than one patch at a time. I'm sure you don't enjoy that.
I would expect (for myself) to get more out of life from my meds than just lying around. However I honestly don't know how bad your pain is, you may allready be doing your best. If there is something else you can tell me to give me a better idea of your situation then please let me know.
I hope that you are doing well with the SUPER dose of the patches......The only person that can tell you whether it's a "normal" dose or not is again, you and your physician. I just went from 37 mcg. of Fentanyl to just (1) 50 mcg. So far so good I guess even though I stay in bed until almost noon time. But at least I can get out of bed and if I'm really feeling productive, I will do household chores. That is considered a "good day" for me even though I might have to go back to bed around 3pm and get out of bed again and make supper or something but I've gotten used to it and now my husband expects me to take breaks throughout the day. Like I told him, I have no control over what my body tells me I need to do. Thank God I have finally been able to accept that I am not like "normal" people who do things and go places and have fun. I'm here and I'm alive so that's as good as it gets for me. Take care and good luck!!
i was on 225 q 72 hrs. and thats alot cause when my doctor and i decided to put me on morphine instead she called the pharmacy to see what the equivilent would be and they told her around 800-1000 mg a day of morphine..my doctor was even shocked about the high dose so she started me on 300 mg and said we'll see if that helps and if not let me know within the week .. well it didnt and she put it up to 600 mg a day that helped for awhile along with 40 mg of oxy IR'S a day for breakthrough pain.. recently had to increase my morphine to 800 mg. a day. my doctor told me that is the amount she has her cancer patients on. i dont like taking medicine like tht but if i didnt have it i wouldnt be able to walk and i would actually go insane from the pain........... ive been there and i know! i was having trouble getting the patches to stay on me not to mention that the pharmacies in my area were having a hard time keeping them available and would have to wait several days and i couldnt do that........... so tht is one reason why we switched , other than that they worked really good...but u do build up a tolerance to them..good luck!
I use a 75mcg patch every 48 hours. I was switched from 90mg oxys to the patch.It has been wonderful! No more little pills laying around to tempt me if i get a little uncomfortable. And I just slap a patch on and forget about it for two days.
I started at a 50mcg, it didnt cover my pain well. The Dr switched me up to 75mcg. It worked great, but after awile, I was feeling the symptoms of w/d's just past the 60 hour mark. I told my Dr about this as it was waking me up in the middle of the night and she had me change the patch every 48 hours. I could go to the 60 hour mark, but she wants me at 48 hours so it doesnt get to confusing and keeps it straight on my dose count if she calls me to check my inventory count (I would say pill count, but there are no pills) Also, I was taking 5mg percocets for break through when I was at the 50mg, then the 75mcg at 72 hours. I no longer take anything for break through. I dont need it.
I have never had this great of consistant pain coverage in eight years of being disabled.
I have had much the same reaction to the patch as you. it made a significant reduction of my pain(where nothing else worked)and it made my doc happy(coz he says you can't shoot up a patch). I'm glad that it's working well for you.I've been on them for about 6 months and they have been the best 6 months out of the last 10 years of my life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.